Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 117, NWS Cheyenne, WY

August 13, 2021Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 13, 2021, 7:18 PM MDT for Albany County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 7:18 PM MDT (01:18 UTC)
Expired
Aug 13, 2021, 7:41 PM MDT
In force
23 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WUUS55 KCYS 140118
SVRCYS
WYC001-140200-
/O.NEW.KCYS.SV.W.0117.210814T0118Z-210814T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
718 PM MDT Fri Aug 13 2021

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Central Albany County in southeastern Wyoming...

* Until 800 PM MDT.

* At 718 PM MDT, a severe thunderstorm was located 7 miles east of
  Rock River, or 29 miles northwest of Laramie, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Public.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rock River and Bosler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4178 10599 4179 10574 4150 10561 4149 10600
TIME...MOT...LOC 0118Z 353DEG 15KT 4169 10584 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb
2 follow-up statements
140 
WWUS55 KCYS 140135
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
735 PM MDT Fri Aug 13 2021

WYC001-140200-
/O.CON.KCYS.SV.W.0117.000000T0000Z-210814T0200Z/
Albany WY-
735 PM MDT Fri Aug 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR CENTRAL ALBANY COUNTY...

At 735 PM MDT, a severe thunderstorm was located near Bosler, or 23
miles north of Laramie, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bosler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4176 10590 4179 10574 4150 10561 4152 10586
TIME...MOT...LOC 0135Z 335DEG 15KT 4163 10574 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Claycomb
126 
WWUS55 KCYS 140141
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
741 PM MDT Fri Aug 13 2021

WYC001-140151-
/O.CAN.KCYS.SV.W.0117.000000T0000Z-210814T0200Z/
Albany WY-
741 PM MDT Fri Aug 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ALBANY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4176 10590 4179 10574 4150 10561 4152 10586
TIME...MOT...LOC 0140Z 353DEG 15KT 4160 10574 

$$

Claycomb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:14 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 5:14 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
514 PM MDT Fri Aug 13 2021

.SHORT TERM...(This evening through Saturday)
Issued at 136 PM MDT Fri Aug 13 2021

Latest satellite picking up on a growing cumulus field mainly over
the higher terrain across the Snowy and Sierra Madre Ranges in
addition to portions of the Rocky Mountains in CO as a few have
begun to be tall enough to return echoes on the KCYS radar.
Lingering broken cloud deck across the high plains have limited
early diurnal heating with KIBM, KCYS, and KSNY reaching only in
the middle 70s as of latest obs. High res CAMs are not all
favorable for widespread convection especially east of the Laramie
Range with the 17z HRRR run showing some additional convective
development across portions of the Laramie Range and then again
across portions of the North Platte River Valley in NE late
tonight as a LLJ begins to impact the region. Time frame for KLAR
this afternoon that is of concern for any potential for strong to
severe storms between 5 and 10 PM MDT.

Latest sounding from CSU PRECIP study shows a well capped
environment hence the lackluster thinking for severe convection
early on today as well as a fairly dry mid to upper level as lapse
rates remain less than ideal. Some decent inverted V on soundings
across the region to keep a wind threat alive even under 20 dBZ
echoes. SPC with latest update has removed the slight risk as
marginal risk of strong to severe thunderstorms remain as
stationary front continues its influence over us.

Expect highs today to be on a touch cooler with upper 80s near
Chadron but low to middle 80s across the rest of the high plains
in WY and NE as well as west of the Laramie Range. Lows tonight
from the low 50s into the upper 50s for most.

.LONG TERM...(Saturday through Thursday)
Issued at 420 AM MDT Fri Aug 13 2021

Afternoon showers and possibly a few thunderstorms will again be
possible on Saturday, mainly focused over western Nebraska as
easterly upslope flow remains in place. On Sunday, a weak ripple
trough will pivot around the top of the broad ridge in place over
the southwestern CONUS. This feature will help increase convective
coverage on Sunday afternoon over both southeast Wyoming and
western Nebraska. Temperatures will run a bit warmer on both
Saturday and Sunday with afternoon highs around 5 to 8 degrees
above average. Weak ridging will return to the high plains on Monday
and Tuesday with dry weather likely. By the middle of next week
however, differences between the ECMWF and GFS emerge with regard
to our next weather event. A broad trough is expected to move
ashore over the Pacific Northwest. The GEFS favors a deeper
trough and higher precipitation chances over the high plains by
Wednesday and Thursday. The ECMWF and its recent ensemble runs
favor a slightly weaker system and a better chance of rain by
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 507 PM MDT Fri Aug 13 2021

MVFR to VFR conditions across southeast Wyoming and the Nebraska
panhandle with some lower cigs and gusty winds to 35 knots.
Timing to showers and thunderstorms this afternoon for southeast
Wyoming is between 23Z and 5Z, then for the southern Nebraska
panhandle it is between 3Z and 10Z, and for the central Nebraska
panhandle between 6Z and 12Z. Gusty and erratic winds are likely
around these showers and thunderstorms, as well as frequent
lightning, hail, and briefly limited visibilities during heavy
rainfall. Skies should clear by tomorrow morning. Confidence is
fairly low at this time with any convection developing east of the
Laramie range, with the atmospheric dynamics being much less
impressive than earlier model runs. Nevertheless, there is some
convective development around Laramie with upwards to 35 knots and
some hail signatures. As a result, went ahead and left VCTS in
the TAFs.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Fri Aug 13 2021

Afternoon shower and thunderstorm chances today have minimized
overall fire weather concerns for today outside of the exception
of lightning starts. Some low precipitation chances into the
weekend and early work week before dry conditions set in once
more under high pressure.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...MAC
AVIATION...LK/MD
FIRE WEATHER...WM
Hazardous weather outlook, Aug 13, 4:14 AM MDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Fri Aug 13 2021

NEZ003-019>021-054-055-096-WYZ103-106>108-115>119-141015-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Fri Aug 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected to develop today with a risk of large
hail, gusty winds and heavy downpours. These thunderstorms will
track eastward through the afternoon and evening hours. Spotters
are encouraged to report any severe weather to the National
Weather Service.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Mainly dry and tranquil weather is expected for the remainder of
the forecast period.

.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

NEZ002-095-WYZ101-102-104-105-109>114-141015-
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
414 AM MDT Fri Aug 13 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT
Showers and some thunderstorms are expected to develop today.
These thunderstorms will track eastward through the afternoon and
evening hours. Spotters are encouraged to report any hail or
strong winds to the National Weather Service.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Mainly dry and tranquil weather is expected for the remainder of
the forecast period.

.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.

In the hours before

Special weather statement, Aug 13, 5:09 PM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Fri Aug 13 2021

WYZ115-116-140000-
South Laramie Range WY-Laramie Valley WY-
509 PM MDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central Albany
County through 600 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laramie and University Of Wyoming War Memorial Stadium.

This includes Interstate 80 in Wyoming between mile markers 297 and
319, and between mile markers 325 and 326.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4142 10583 4145 10564 4120 10543 4117 10587
TIME...MOT...LOC 2309Z 353DEG 15KT 4133 10571

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Claycomb

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.